Managing Diarrhea With Pancreatic NET
Dear OncoLink "Ask The Experts,"
Can you recommend foods that could help to relieve my diarrhea? Also, if I have a pancreatic NET, do you think pancreatic enzymes would help me?
Karen Wagner MS, RD, LDN, Clinical dietitian specialist for the Abramson Cancer Center, responds:
Diarrhea can be an especially complicated issue with neuroendocrine tumors. It is important to evaluate the reason for the diarrhea. IF you are having diarrhea due to surgical bowel resections, or infections, these would be addressed differently from diarrhea due to lactose intolerance or pancreatic enzyme deficiency. Once the reason for the diarrhea has been determined, then some foods can be recommended. If the diarrhea is due to a lactase deficiency, then foods containing lactose, such as regular milk, ice cream and soft cheeses should be eliminated and this should help improve the diarrhea. If lactose is not a problem, sometimes foods containing soluble fiber can help to alleviate diarrhea. These would be foods, such as oatmeal, banana, applesauce, the inside of potatoes or sweet potatoes, white rice or white breads. Sometimes foods with probiotics, such as yogurts, honey, or kefir may help prevent or alleviate diarrhea. The amount or the way that people eat can sometimes contribute to diarrhea, large meals, or meals heavy in fat can sometimes contribute to diarrhea. Pancreatic enzymes can also help with diarrhea, and may be especially helpful for patients with long tern sandostatin use.
This question and answer was part of the OncoLink Brown Bag Chat Series. View the entire Focus on Neuroendocrine Tumors Webchat transcript.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania